Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 185, NWS North Platte, NE

July 8, 2020Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2020, 10:03 PM CDT for Custer County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 10:03 PM CDT (03:03 UTC)
Expired
Jul 8, 2020, 10:45 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:19 PM CDTTSTM WND GST 612 N Broken Bow, NEKBBW ASOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS53 KLBF 090303
SVRLBF
NEC041-090345-
/O.NEW.KLBF.SV.W.0185.200709T0303Z-200709T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1003 PM CDT Wed Jul 8 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Custer County in central Nebraska...

* Until 1045 PM CDT.

* At 1002 PM CDT, a severe thunderstorm was located 7 miles north of
  Victoria Springs State Recreation Area, or 16 miles south of
  Brewster, moving southeast at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Sargent, Merna, Comstock, Victoria Springs State Recreation Area,
  Weissert, Westerville, Lillian, Milburn, Round Valley, Walworth,
  Wescott and Gates.

This includes Highway 183 between mile markers 98 and 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4138 9940 4144 9972 4174 9993 4174 9944
      4154 9921 4152 9921
TIME...MOT...LOC 0302Z 307DEG 36KT 4172 9977 

HAIL...<.75IN
WIND...70MPH
 
$$

JWS
2 follow-up statements
771 
WWUS53 KLBF 090326
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1026 PM CDT Wed Jul 8 2020

NEC041-090345-
/O.CON.KLBF.SV.W.0185.000000T0000Z-200709T0345Z/
Custer NE-
1026 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN CUSTER COUNTY...

At 1025 PM CDT, a severe thunderstorm was located near Weissert, or
13 miles northeast of Broken Bow, moving southeast at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Sargent, Comstock, Weissert, Westerville, Lillian, Round Valley,
Walworth, Wescott and Gates.

This includes Highway 183 between mile markers 98 and 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across northeastern Custer County. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4138 9940 4144 9972 4166 9969 4174 9944
      4154 9921 4152 9921
TIME...MOT...LOC 0325Z 305DEG 39KT 4154 9944 

HAIL...<.75IN
WIND...70MPH
 
$$

Roberg
118 
WWUS53 KLBF 090344
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1044 PM CDT Wed Jul 8 2020

NEC041-090353-
/O.EXP.KLBF.SV.W.0185.000000T0000Z-200709T0345Z/
Custer NE-
1044 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY
WILL EXPIRE AT 1045 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4138 9940 4144 9972 4166 9969 4174 9944
      4154 9921 4152 9921
TIME...MOT...LOC 0343Z 307DEG 36KT 4145 9928 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:31 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 6:31 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 402 PM CDT Wed Jul 8 2020

Upper low situated over southern portions of the Canadian
provinces of AB/SK with upper PV anomaly rounding the base in
northern MT. A second area of enhanced westerlies extends across
the intermountain west. These will become players in the
thunderstorm activity later today. Associated surface frontal
boundary has entered the northwest Sandhills and and is beginning
to stall in that area. In general southwesterly flow aloft is
predominant over the northern rockies and northern Plains. This
flow weakens over western and north central NE and becomes
diffluent aloft which is a favorable pattern for a possible larger
MCS later today.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 402 PM CDT Wed Jul 8 2020

For tonight...the aforementioned frontal boundary is in the
process of stalling across the northwest Sandhills and radar
presentation of a fine line early, indicating decent convergence,
is now becoming more diffuse as would be expected initially with
a stalling boundary. However, short range models suggest this is
temporary as mid level FGEN associated with a segment of the upper
jet progressing through the northern Rockies develops and
enhances mesoscale lift co-located with the stalled surface front
this afternoon. This mid level FGEN is most pronounced over the
northwestern portion of the area initially and therefore am
expecting convection to initiate there first, likely in the
Brown/Cherry/Hooker county vicinity. Most convection allowing
models (CAMs) agree with this scenario and one of those, the HRRR,
initiates in southeast Cherry county around 21-22Z. This area
will be characterized by marginal deep layer shear of around 30
kts but surfaced based CAPE exceeding 4000 J/kg so rapid
development would be likely. Forecast soundings suggest a very dry
subcloud layer. Mesoscale analysis of DCAPE already suggesting an
outflow dominant progression making out confidence level in a
damaging wind event fairly high especially as cold pools begin to
organize. Would expect upscale growth to take a little while as
storm interactions will be likely early on. It is also worth
mentioning that the mid afternoon thermal pattern along with steep
low level lapse rates and weak low level shear along the front
will be favorable for landspouts should a vigorous updraft become
co-located with an area of pre-existing misoscale vorticity. Will
be watching for this as the pattern favors this, although
detection is always difficult.

Also later this afternoon expect additional development along the
Laramie Range in southeast WY associated with mid level forcing
across the central Rockies and low level upslope flow behind the
front. This area also will move east and, along with new convective
development further south along the front, will merge and allow a
more organized cold pool to form and the QLCS should begin to more
rapidly push southeastward by late evening.

As mentioned main threat will likely be strong wind and agree with
the SPC designation of the hatched area which signifies potential
for 65+ mph. Hail will also be possible with the most vigorous
updrafts initially. with high LCLs the overall tornado threat is
small, however with colliding boundaries there is a small
possibility. In addition, locally heavy rainfall will be possible
especially with merging convective segments.

Thursday...assuming the MCS develops as expected and develops a well
organized cold pool would expect that the boundary will be pushed
well into KS by Thursday morning. The upslope flow on the cool side
of the front paired with mid level large scale forcing associated
with broad northwest flow aloft will again promote terrain-initiated
convective development further west moving east-southeast into the
southern Panhandle and possibly portions of southwest NE. Large
scale models typically develop convection too far north in this type
of scenario and will side with the CAMs on limited spatial coverage
and confined more so to the western portion of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 402 PM CDT Wed Jul 8 2020

Upper level ridging will build across the southwest United States
beginning this weekend which will put the area in northwesterly
flow aloft. However increasing subsidence associated with the
building ridge will limit widespread rainfall. In this pattern
any thunderstorm development will favor north central NE
primarily. Temperatures will generally be near or slightly above
average for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Jul 8 2020

Scattered thunderstorms will be possible this evening across
portions of north central, southwest and western Nebraska.
Thunderstorms should move out of the area by midnight. Winds will
shift slightly to the east and north overnight, then winds will
shift back to the east southeast. VFR conditions will prevail
after midnight for the remainder of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Gomez
Hazardous weather outlook, Jul 8, 3:35 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Wed Jul 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move into portions of north central and
southwest Nebraska this evening. Some storms may be severe.
Potential hazards associated with these storms include damaging
winds and large hail. Locally heavy rainfall is also possible,
especially east of Highway 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

The chance for isolated thunderstorms continues Thursday and
Thursday evening. An isolated severe storm is possible across south
and southwestern Nebraska. The strongest storms will be primarily
south of Interstate 80 and could produce damaging winds and large
hail.

Thunderstorms are also possible on Friday evening. The greatest
potential for severe weather is across the Sandhills and north
central Nebraska, where damaging winds and very heavy rainfall are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Special weather statement, Jul 8, 9:27 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
927 PM CDT Wed Jul 8 2020

NEZ038-059-090315-
Custer-Lincoln-
927 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES...

At 927 PM CDT, a strong thunderstorm was located 11 miles north of
Brady, or 21 miles southeast of Stapleton, moving east at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Callaway around 1000 PM CDT.
  Oconto around 1015 PM CDT.

Other locations impacted by this storm include Etna, Lodi, Pressey
State Wildlife Management Area and Milldale.

This includes Highway 2 between mile markers 273 and 274.

LAT...LON 4104 10042 4129 10042 4145 9970 4105 9968
TIME...MOT...LOC 0227Z 270DEG 33KT 4119 10035

Taylor
Local storm report, Jul 8, 9:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
938 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     20 S LONG PINE          42.25N 99.70W
07/08/2020  M75 MPH          BROWN              NE   MESONET

            UNL MESONET

&&

CCOLE
Local storm report, Jul 8, 9:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 E GRANT               40.84N 101.71W
07/08/2020  M58 MPH          PERKINS            NE   MESONET

            UNL MESONET

&&

CCOLE
Local storm report, Jul 8, 9:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     6 NW CHAPPELL           41.16N 102.55W
07/08/2020  M58 MPH          DEUEL              NE   MESONET

            UNION PACIFIC MESONET

&&

CCOLE
Special weather statement, Jul 8, 9:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
951 PM CDT Wed Jul 8 2020

NEZ026-027-038-090330-
Loup NE-Custer NE-Blaine NE-
951 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...CUSTER AND
SOUTHEASTERN BLAINE COUNTIES UNTIL 1030 PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Hartsuff State Park to near Anselmo
to 6 miles northwest of Callaway. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Broken Bow, Taylor, Sargent, Ansley, Merna, Mason City, Oconto,
Anselmo, Comstock, Berwyn, Victoria Springs State Recreation Area,
Calamus Reservoir State Recreation Area, Weissert, Westerville,
Lillian, Milburn, Milburn Diversion Dam State Wildlife Management
Area, Walworth, Kent Diversion Dam State Wildlife Management Area and
Buckeye.

This includes the following highways...
 Highway 183 between mile markers 73 and 129.
 Highway 2 between mile markers 253 and 307.
 Highway 92 between mile markers 263 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Nebraska.

LAT...LON 4104 9954 4105 9968 4139 10000 4177 9992
      4188 9923 4137 9921 4105 9921
TIME...MOT...LOC 0250Z 300DEG 37KT 4180 9902 4170 9985 4137 9998

JWS
Special weather statement, Jul 8, 9:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
953 PM CDT Wed Jul 8 2020

NEZ027>029-038-090345-
Wheeler NE-Loup NE-Custer NE-Garfield NE-
953 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOUP...SOUTHERN
GARFIELD...NORTHEASTERN CUSTER AND WHEELER COUNTIES UNTIL 1045 PM
CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Elgin to near Ericson to near
Burwell. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Burwell, Bartlett, Ericson, Homestead Knolls Campground, Virginia
Smith Dam, Pibel Lake State Recreation Area and Deverre.

This includes Highway 281 between mile markers 132 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Nebraska.

LAT...LON 4174 9921 4167 9922 4168 9922 4188 9926
      4194 9873 4203 9829 4174 9830
TIME...MOT...LOC 0252Z 307DEG 34KT 4195 9829 4180 9863 4177 9917

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM CDTTornado WarningLBFPerkins45 min
Jul 8, 7:02 PM CDTFlash Flood WarningLBFKeya Paha2 hr
Jul 8, 7:04 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock41 min
Jul 8, 7:19 PM CDTSevere Thunderstorm WarningLBFKeith41 min
Jul 8, 7:26 PM CDTSevere Thunderstorm WarningLBFSheridan49 min
Jul 8, 7:33 PM CDTSevere Thunderstorm WarningLBFChase, Keith, Perkins42 min
Jul 8, 7:44 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry46 min
Jul 8, 7:45 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Hooker, Sheridan45 min
Jul 8, 8:04 PM CDTTornado Warning Tornado observedLBFThomas41 min
Jul 8, 8:07 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Rock38 min
Jul 8, 8:16 PM CDTSpecial Weather StatementLBFLincoln29 min
Jul 8, 8:21 PM CDTSpecial Weather StatementLBFChase24 min
Jul 8, 8:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock, Thomas49 min
Jul 8, 8:36 PM CDTSpecial Weather StatementLBFLogan39 min
Jul 8, 8:38 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Rock, Wheeler52 min
Jul 8, 8:45 PM CDTSevere Thunderstorm WarningLBFThomas45 min
Jul 8, 8:54 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Jul 8, 9:04 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Garfield, Lincoln, Logan, Loup and 3 more41 min
Jul 8, 9:27 PM CDTSpecial Weather StatementLBFCuster48 min
Jul 8, 9:49 PM CDTAreal Flood AdvisoryLBFBlaine, Loup, Thomas77 min
Jul 8, 9:51 PM CDTSpecial Weather StatementLBFCuster39 min
Jul 8, 9:53 PM CDTSpecial Weather StatementLBFGarfield, Wheeler52 min
Jul 8, 10:16 PM CDTSevere Thunderstorm WarningLBFCuster59 min
Jul 8, 10:31 PM CDTSevere Thunderstorm WarningLBFCuster29 min
Jul 9, 12:21 AM CDTSpecial Weather StatementLBFFrontier39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.